Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 1, NWS Des Moines, IA

April 13, 2018Audubon County, Cass County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 13, 2018, 4:18 PM CDT for Audubon County, Cass County, Iowa. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2018, 4:18 PM CDT (21:18 UTC)
Expired
Apr 13, 2018, 5:15 PM CDT
In force
57 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Audubon County, IA, Cass County, IA

The radar

The Des Moines radar (KDMX), 109 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 4:25 PM CDTTSTM WND DMG3 Ssw Marne, IADELAYED REPORT - RELAYED FROM NEWS MEDIA IN ATLANTIC. REPORT OF WIND DAMAGE TO OUTBUILDINGS WEST OF ATLANTIC.
Apr 13, 4:30 PM CDTTSTM WND GST 612 Wnw Atlantic, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 2:19 PM CDTTornado WatchSPC7 hr
Apr 13, 3:22 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 342 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-547 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
342 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

482 
WUUS53 KDMX 132118
SVRDMX
IAC009-029-132215-
/O.NEW.KDMX.SV.W.0001.180413T2118Z-180413T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
418 PM CDT FRI APR 13 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cass County in southwestern Iowa...
  Audubon County in west central Iowa...

* Until 515 PM CDT.

* At 418 PM CDT, a severe thunderstorm was located near Walnut, or 9
  miles northwest of Atlantic, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Atlantic, Audubon, Exira, Elk Horn, Kimballton, Brayton, Marne,
  Gray, Audubon County Airport and Atlantic Municipal Airport.

This includes Interstate 80 between mile markers 50 and 61.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 900 PM CDT for southwestern
Iowa.

LAT...LON 4150 9515 4151 9504 4160 9504 4160 9509
      4186 9509 4186 9474 4164 9474 4130 9516
TIME...MOT...LOC 2118Z 219DEG 38KT 4151 9511 

HAIL...1.00IN
WIND...60MPH
 
$$

Cogil
4 follow-up statements
218 
WWUS53 KDMX 132134
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
434 PM CDT FRI APR 13 2018

IAC009-029-132215-
/O.CON.KDMX.SV.W.0001.000000T0000Z-180413T2215Z/
Cass IA-Audubon IA-
434 PM CDT FRI APR 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHWESTERN CASS AND AUDUBON COUNTIES...

At 433 PM CDT, a severe thunderstorm was located 10 miles south of
Audubon, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Automated weather report from Atlantic airport had a 61 
         mph wind gust at 430 pm. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Atlantic, Audubon, Exira, Elk Horn, Kimballton, Brayton, Marne, Gray,
Audubon County Airport and Atlantic Municipal Airport.

This includes Interstate 80 between mile markers 50 and 61.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 900 PM CDT for southwestern
Iowa.

LAT...LON 4150 9515 4151 9504 4160 9504 4160 9509
      4186 9509 4186 9474 4164 9474 4130 9516
TIME...MOT...LOC 2133Z 216DEG 41KT 4157 9499 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Cogil
308 
WWUS53 KDMX 132145
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
445 PM CDT FRI APR 13 2018

IAC029-132155-
/O.CAN.KDMX.SV.W.0001.000000T0000Z-180413T2215Z/
Cass IA-
445 PM CDT FRI APR 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CASS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
Therefore, the warning has been cancelled.

A tornado watch remains in effect until 900 PM CDT for southwestern
Iowa.

A severe thunderstorm watch remains in effect until 900 PM CDT for
west central Iowa.

LAT...LON 4172 9509 4186 9475 4164 9474 4150 9491
      4151 9504 4160 9504 4160 9509
TIME...MOT...LOC 2145Z 240DEG 33KT 4159 9484 

$$

IAC009-132215-
/O.CON.KDMX.SV.W.0001.000000T0000Z-180413T2215Z/
Audubon IA-
445 PM CDT FRI APR 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR AUDUBON COUNTY...

At 445 PM CDT, a severe thunderstorm was located 10 miles southeast
of Audubon, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Audubon, Exira, Elk Horn, Kimballton, Brayton and Audubon County
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 900 PM CDT for southwestern
Iowa.

LAT...LON 4172 9509 4186 9475 4164 9474 4150 9491
      4151 9504 4160 9504 4160 9509
TIME...MOT...LOC 2145Z 240DEG 33KT 4159 9484 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

MF
153 
WWUS53 KDMX 132206
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
506 PM CDT FRI APR 13 2018

IAC009-132215-
/O.CON.KDMX.SV.W.0001.000000T0000Z-180413T2215Z/
Audubon IA-
506 PM CDT FRI APR 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN AUDUBON COUNTY...

At 506 PM CDT, a severe thunderstorm was located 8 miles northeast of
Audubon, moving northeast at 35 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe thunderstorm will remain over mainly rural areas of
northeastern Audubon County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4171 9474 4171 9488 4178 9495 4186 9475
TIME...MOT...LOC 2206Z 227DEG 31KT 4179 9480 

HAIL...1.00IN
WIND...<50MPH
 
$$

Cogil
884 
WWUS53 KDMX 132214
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
514 PM CDT FRI APR 13 2018

IAC009-132223-
/O.EXP.KDMX.SV.W.0001.000000T0000Z-180413T2215Z/
Audubon IA-
514 PM CDT FRI APR 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN AUDUBON COUNTY
WILL EXPIRE AT 515 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 900 PM CDT for
west central Iowa.

LAT...LON 4171 9474 4171 9488 4178 9495 4186 9475
TIME...MOT...LOC 2213Z 219DEG 38KT 4184 9475 

$$

Cogil

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 12:57 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Apr 13, 12:57 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1257 PM CDT Fri Apr 13 2018

...Updated for 18z Aviation Discussion...

.SHORT TERM.../Today through Saturday night/
Issued at 343 AM CDT Fri Apr 13 2018

Active 48 hours coming up today into the weekend. Little changes
still in the overall large features, with a large deep upper level
trough spinning over the four corners region. The associated surface
low centered across central/western KS with a warm front extending
ENE through SE NE/NE KS and into northern MO. This front will lift
northward into southern Iowa and become stretched across the I-80
corridor by mid/late day as the surface low moves into far SE NE. An
area of overrunning showers and thunderstorms present across the
northern forecast area currently and are anticipated to continue
through the day. This activity to remain elevated and of not much
concern regarding severe chances initially, but may intensify into
the daylight hours with a few strong to severe storms possible. By
this afternoon a greater chance for severe storms especially into
the southern half of the forecast area where activity is expected to
develop along and south of the west to eastward stretching warm
front, and then again into late afternoon/early evening with
additional thunderstorm activity expected to develop along a an
eastward progressing dry line feature extending from the surface
low. This feature will rotate E-ENE through the southern forecast
area into this evening. Instability will however wane into the
evening hours limiting the severe threat into the late evening and
overnight hours. Some concern with the stronger CAP in place and the
cloud cover through the day, however expect some peeks of sun in the
southwest and in the area along/south of the warm front. Strong EML
will also aid in the severe potential with instability into the 1000-
2000 J/kg range and strong deep layer shear expected. Still
expecting potential for all modes of severe weather this afternoon
into early evening. Instability then wanes late tonight with the
severe threat diminishing late tonight.

Focus will then shift toward the winter portion of this system as
the surface pressure gradient tightens as the sfc low slides across
northern MO tonight and into IL Saturday. Gusty winds to really
increase tonight across the north and continue into Saturday. Have
sustained winds into advisory criteria north, and may not even be
strong enough with a 15-20 mb surface pressure spread across the
state. Additionally winds aloft int the lower levels around 50 to 60
kts across northern into NW Iowa. Mixed layer winds pushing 30 to 45
kts by late tonight and through the day Saturday. With colder air
moving in and the column cooling and precipitation expected to
change to snow in the north/northwest by early Saturday and continue
through the day. Have upgraded the far NW (where most confident in
higher snow amounts) to a Blizzard Warning for now. Moisture amounts
to lead to higher snow totals, with initially lower snow ratios, but
these should increase as colder air moves in. Also instability
present, so expect some enhanced snow rates at times and potential
for heavier snow in the far northwest where nearly 8 inches of snow
will be possible. Further south and east, snow amounts more
questionable given when the column cools enough for ice introduction
and changeover to snow occurs. Therefore have lighter amounts from 2
to 5 inches from along Highway 30 northward, with the highest
amounts expected toward the MN border. Left the Winter Storm Watch
in place for areas outside of the far NW where less confident in
snow amounts and some areas more borderline for winds and blowing
snow, meaning the rain may changeover to snow later than the time of
strongest winds. Therefore will allow for later shifts to further
evaluate these areas and have greater certainty of where additional
counties in the warning may be needed or placement of an advisory as
well.

.LONG TERM.../Sunday through Thursday/
Issued at 343 AM CDT Fri Apr 13 2018

On Sunday the upper low will be exiting to the east keeping the
threat of at least light snow going through much of the day with
snow changing to rain across the south in the afternoon.  By late in
the day the precip will be mainly confined to the east.  Cold temps
can be expected with highs on Sunday in the 30s and lows at night in
the teens north to mid 20s south.

Monday through Tuesday upper ridging will shift into the region so
dry conditions are expected with temps moderating some...especially
Tuesday.  Highs on Monday will still be cold north especially in
areas where snowpack will likely still exist.  Mid 30s north to mid
40s south is all we can expect on Monday.  By Tuesday the upper
ridge shifts east putting us in a more west to southwest flow aloft
while at the surface a low developing over the Plains will have a
warm front extending into southwest and southern Iowa.  Temps will
be in the mid 40s or so north, largely hampered by residual snow
pack but across the south temps will be in the upper 50s to lower
60s.   The aforementioned low is part of a larger system that will
shift across Iowa Tuesday night and Wednesday.  A wintry mix is
expected Tuesday night north with rain south changing to all rain on
Wednesday.

Upper ridging then moves into the region again for Thursday and
Friday with temps returning to the 40s north and 50s south.  These
highs are about 10 degrees below normal for this time of year so
definitely below normal through the week, except for Tuesday. At the
end of the extended into next weekend will come the next big storm
system.  At this time there are large disagreements between the
models with the GFS and Canadian further south with the low and
trough while the Euro tracks the low further north and east.  This
is beyond the range of this forecast package but will bear watching.
For now we just have rain mentioned west on Friday.  May need to
consider thunder if the Euro is correct or snow if the GFS is
correct.  The crazy cold spring pattern continues for the
foreseeable future.

&&

.AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/
Issued at 1255 PM CDT Fri Apr 13 2018

TAFs will be a mess throughout this period. High confidence in IFR
conditions. Will need to watch KFOD and KMCW in particular after
12z for LIFR potential for reduced vsbys due to blowing snow.

Confidence medium to high on thunder... KDSM and KOTM in
particular will need to have thunder modified for this evening as
strong to severe thunderstorms possible. Next TAF update will
feature more precise timing and location on thunder, along with
possible BLSN mention at KFOD and KMCW.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Saturday morning through late Saturday
night for IAZ023-024-033>035-044-045.

Winter Storm Watch from Saturday morning through Sunday morning
for IAZ006-007-016-017-025.

Blizzard Warning from 7 AM Saturday to 1 AM CDT Sunday for
IAZ004-005-015.

&&

SHORT TERM...Beerends
LONG TERM...FAB
AVIATION...Kotenberg
Hazardous weather outlook, Apr 13, 4:04 AM CDT, 12 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
404 AM CDT Fri Apr 13 2018

IAZ049-050-057>062-070>075-081>086-092>097-140915-
Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-
Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
404 AM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Severe thunderstorms are possible this afternoon and evening. The
main threat will be damaging wind and large hail but an isolated
tornado is also possible, especially across the southwest portion
of the outlook area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong wind is possible Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening.

IAZ026>028-036>039-046>048-140915-
Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Greene-
Boone-Story-
404 AM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Strong to severe thunderstorms are possible this afternoon and
evening. The main threat will be large hail and damaging wind.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Accumulating snow will be possible Saturday into Saturday night.
This may lead to visibility restrictions to below one mile, slick
roads and difficult travel at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

IAZ006-007-016-017-023>025-033>035-044-045-140915-
Winnebago-Worth-Hancock-Cerro Gordo-Pocahontas-Humboldt-Wright-
Sac-Calhoun-Webster-Crawford-Carroll-
404 AM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Periods of thunderstorms are expected today. Storms this morning
may produce small hail. Strong thunderstorms are possible this
afternoon and evening. Marginally severe hail and strong winds are
the main threat with storms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Winter Storm Watch is in effect for the area for possible
blizzard conditions Saturday into Saturday night. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

IAZ004-005-015-140915-
Emmet-Kossuth-Palo Alto-
404 AM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Periods of thunderstorms are expected today. Storms this morning
may produce small hail. Thunderstorms are possible this afternoon
and evening.  A few could be strong.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Blizzard Warning is in effect for the area Saturday though
Saturday evening. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

FAB

In the hours before

Local storm report, Apr 13, 3:58 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             DENISON                 42.02N 95.35W
04/13/2018  E0.88 INCH       CRAWFORD           IA   TRAINED SPOTTER

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 3:32 AM CDTBlizzard WarningDMXCalhoun, Cerro Gordo, Emmet, Hancock, Humboldt, Kossuth and 5 more48 hr
Apr 13, 4:53 AM CDTSpecial Weather StatementDMXCerro Gordo52 min
Apr 13, 5:36 AM CDTSpecial Weather StatementDMXWorth24 min
Apr 13, 11:08 AM CDTRiver Flood WatchDMXBlack Hawk24 hr
Apr 13, 3:54 PM CDTWinter Storm WarningDMXCerro Gordo, Hancock, Winnebago, Worth20 hr
Apr 13, 3:54 PM CDTWinter Weather AdvisoryDMXAdair, Audubon, Black Hawk, Boone, Bremer, Butler and 37 more48 hr
Apr 13, 5:27 PM CDTSpecial Weather StatementDMXGreene63 min
Apr 13, 5:36 PM CDTSevere Thunderstorm WarningDMXCarroll, Greene39 min
Apr 13, 6:02 PM CDTSevere Thunderstorm WarningDMXCalhoun, Greene, Webster43 min
Apr 13, 6:39 PM CDTSevere Thunderstorm WarningDMXHamilton, Webster, Wright51 min
Apr 13, 6:52 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene38 min
Apr 13, 6:57 PM CDTSevere Thunderstorm WarningDMXHamilton, Webster, Wright63 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.